Michigan, 2007

Damaging Winds and Lightning Strike in Michigan, August 12, 2007

August 12, 2007 · NWS APX · 3 events in 1 county or zone

A small cluster of thunderstorms produced severe weather in Leelanau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A small cluster of thunderstorms produced severe weather in Leelanau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 12, 2:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 12, 2:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
336 AM EDT SUN AUG 12 2007

.DISCUSSION...LARGE SCALE PATTERN FEATURES A BROAD RIDGE ENCOMPASSING
AREAS FROM THE SOUTHWESTERN STATES...EAST ACROSS THE SOUTHERN PLAINS
AND LOWER MISSISSIPPI VALLEY. SHORT WAVE TROUGH RIDING THE TOP OF
THIS HEAT RIDGE OVER WESTERN ONTARIO THIS MORNING WILL PUSH A COLD
FRONT ACROSS THE STATE TODAY. HEIGHTS OVER THE GREAT LAKES WILL
RECOVER BRIEFLY DURING THE EARLY PART OF THE WEEK...BUT LOOKING AT
ANOTHER FRONTAL PASSAGE DURING MIDWEEK WHICH SHOULD USHER IN A
PERIOD OF COOLER THAN AVERAGE WEATHER. FORECAST CONCERNS THIS
MORNING WILL FIRST DEAL WITH A CLOSING WINDOW OF OPPORTUNITY FOR
SOME MUCH NEEDED RAIN AS A COLD FRONT UPSTREAM SLICES THROUGH THE
FORECAST AREA BY MID AFTERNOON...FOLLOWED BY COOL/DRY HIGH
PRESSURE. NEXT FOCUS WILL BE ON RETURNING WARM ADVECTION PATTERN
AHEAD OF THE NEXT COLD FRONT IN THE MONDAY NIGHT/TUESDAY TIME
FRAME...AND POSSIBLE RAIN CHANCES ASSOCIATED WITH THAT.

TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS PLACES COLD FRONT ACROSS
WESTERN UPPER/FAR NORTHWEST WI/WESTERN IA/SOUTHEAST NE...WITH A
DECENT ISALLOBARIC PUSH IN ITS WAKE (PRESSURE RISES 2-4MB/3HR).
MAIN SHOW OVERNIGHT HAS BEEN AN IMPRESSIVE BOW ECHO PROPAGATING
SOUTHEAST FROM SOUTHEASTERN MN INTO SOUTHERN WI (72MPH WIND GUST
AT RST EARLIER). THIS HAS PRETTY MUCH STOLEN THE SHOW THUS FAR...
STRONGEST MOISTURE CONVERGENCE HAS BEEN WITH THE CONVECTIVE
SYSTEM...WHICH IS ALSO PROBABLY IMPACTING MOIST INFLOW INTO
NORTHERN MI. SOME SCATTERED CONVECTION DEVELOPED EARLIER ALONG
WHAT WAS PROBABLY THE REMAINS OF AN MCV FROM CONVECTION LAST NIGHT
ACROSS NORTHERN WI...WATER VAPOR IMAGERY INDICATES THAT HAS MOVED
EAST OF THE FORECAST AREA. SOME CONVECTION HAS BEEN DEVELOPING
NORTH OF THE BOW ECHO AROUND GREEN BAY...AHEAD OF LEADING EDGE OF
MCS STRATIFORM PRECIPITATION AREA...WITH SOME SHOWERS ALSO POPPING
UP ACROSS CENTRAL UPPER. LOW LEVEL CONVERGENCE ACROSS UPPER
MI/NORTHERN WI/NORTHERN LOWER MI HAS BEEN PRETTY WEAK...850MB
WINDS OF AREA VWPS SHOWING MOSTLY WESTERLY LOW LEVEL FLOW. SOME
INCREASE IN MOISTURE CONVERGENCE HAS BEEN OCCURRING OVER LAKE
MICHIGAN/EASTERN WI (PROBABLY DUE MORE TO THE ADVECTION COMPONENT
THAN ANYTHING ELSE)...BUT AT LEAST HAS BEEN HELPING TO GENERATE
AFOREMENTIONED NEW CONVECTION AIDED BY INCREASINGLY DIFLUENT FLOW
ALOFT. WILL BASICALLY USE LATEST RADAR TRENDS TO ADJUST POP
FORECAST THIS MORNING...AT THIS POINT LOOKS LIKE BEST QPF
POTENTIAL IS ALONG M-55 CORRIDOR. COLD FRONT EXPECTED TO PROGRESS
ACROSS MOST OF NORTHERN MI BY EARLY AFTERNOON...WITH SOME HEATING
MAY SEE A DIURNAL BOOST TO PRECIP CHANCES FOR AREAS CLOSER TO
SAGINAW BAY BEFORE COLD FRONT DROPS SOUTH OF THE AREA AND DRIER
AIR MOVES IN. WILL GRADUALLY END RAIN CHANCES FROM NORTHWEST TO
SOUTHEAST THROUGH THE DAY...WITH MAINLY CLEAR SKIES EXPECTED
TONIGHT WITH A STRONG PUSH OF DRY AIR INTO NORTHERN MI.

MONDAY...HIGH PRESSURE FIRMLY ENTRENCHED ACROSS THE STATE...SO
LOOKING AT A NICE DAY WITH SEASONABLY COMFORTABLE AND LOW RELATIVE
HUMIDITY. PERHAPS A LITTLE TOO LOW FROM A FIRE WEATHER STANDPOINT
(POSSIBLY DROPPING NEAR OR A LITTLE BELOW 30 PERCENT). MEANWHILE...
ANOTHER COLD FRONT WILL BE MOVING ACROSS THE PLAINS...WHICH WILL
MEET UP WITH RETURN FLOW OF WARM/MOIST AIR AROUND WEST SIDE OF
SURFACE HIGH OVER THE WESTERN GREAT LAKES AND STEEPER MID LEVEL
LAPSE RATES. THIS SHOULD RESULT IN ORGANIZED CONVECTION DEVELOPING
ACROSS MN AND/OR THE EASTERN DAKOTAS AND SOUTHERN MANITOBA MONDAY
AFTERNOON/EVENING. MUCH OF THIS WILL PROBABLY TEND TO PROPAGATE
SOUTHEAST...SO HOW MUCH OF THIS MAY EVENTUALLY IMPACT NORTHERN
LOWER IS A LITTLE TOO MESOSCALE TO DISCERN THIS FAR OUT. BUT DONT
HAVE ANY REASON TO ALTER CURRENT LOW CHANCE POPS WEST OF I-75
AFTER MIDNIGHT.

MARINE ISSUES...COMBINATION OF STRONG LOW LEVEL COLD ADVECTION AND
A DECENT ISALLOBARIC COMPONENT SHOULD RESULT IN SMALL CRAFT
ADVISORY CONDITIONS DEVELOPING AS THE COLD FRONT PASSES BY TODAY.
SHALLOW MIXED LAYER DEVELOPING OVER THE LAKES BY THIS EVENING AS
925MB TEMPERATURES DIP INTO THE MID TEENS...WITH 20-30KT WINDS
WITHIN THIS LAYER. WINDS SHOULD REMAIN GUSTY INTO TONIGHT...AND
SUBSIDE OVERNIGHT INTO MONDAY AS GRADIENT WEAKENS WITH HIGH
PRESSURE BUILDING INTO THE STATE.

TUESDAY THROUGH THURSDAY...COLD FRONT TO MOVE THROUGH TUESDAY...SO
CURRENT RAIN CHANCES LOOK FINE...DRY AND COOL AGAIN WEDNESDAY.
THURSDAY MAY BE A BIT UP IN THE AIR AS ANOTHER SHOT OF HEIGHT
FALLS MAY BE IN THE OFFING...BUT WILL MAINTAIN DRY FORECAST FOR
CONTINUITY/COLLABORATION SAKE.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 3:49 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
449 AM EDT SUN AUG 12 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-131000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
449 AM EDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN
THROUGH MID AFTERNOON. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED...SOME OF THE STRONGER STORMS MAY PRODUCE HAIL TO ONE
HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH.

THERE IS A RISK OF RIP CURRENTS THIS AFTERNOON AND EVENING ON LAKE
MICHIGAN AND SOME LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW RELATIVE HUMIDITY VALUES COMBINED WITH SEASONABLE MID AUGUST
TEMPERATURES MAY RESULT IN ELEVATED FIRE DANGER MONDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

JPB

The radar

The NCL Michigan radar (KAPX), 81 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
August 12, 4:00 AM EST
Where
Leelanau County, 4 mi W of Greilickville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.780, -85.731

Several trees were blown down, and a fruit stand was destroyed along M-72.

Lightning, Leelanau

When
August 12, 4:05 AM EST
Where
Leelanau County, 3.5 mi W of Greilickville
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
44.780, -85.721

A lightning strike ignited a fire, which destroyed a three-car garage and a boat that was inside, and melted vinyl siding on an adjacent home.

Thunderstorm Wind, Leelanau

When
August 12, 6:52 AM EST
Where
Leelanau County, 3.5 mi SSE of Lake Leelanau
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.933, -85.693

A large tree was blown down.|

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54427, 54429, 54428.